What is glycaemic shock? Symptoms and what (not) to do?

Hyperglycaemia (or hyperglycaemic shock) and hypoglycaemia (or hypoglycaemic shock) are two serious conditions caused by high or low blood sugar levels. They are most commonly encountered in type I diabetes, but can also occur in type II. How do they manifest themselves and what to do if you want to provide effective first aid?

Low blood sugar aka hypoglycaemic shock

When blood sugar levels fall below a safe level, our body stops functioning properly and so called hypoglycaemic shock occurs. This condition can have basically three reasons:

  • poor insulin dosage,
  • careless use of oral diabetes medications
  • and a poorly put together diet (eating at fixed times, preferably foods with a rather lower glycemic index).

Symptoms of hypoglycaemic shock

Initially, this condition manifests itself subtly, but if the sugar level is not balanced in time, everything can lead to coma and even death. And what symptoms to look out for?

  • feeling hungry,
  • weakness,
  • difficulty with coordination
  • pallor,
  • sweating,
  • speech problems,
  • thinking and memory impairment,
  • increased heart rate,
  • high blood pressure,
  • malaise,
  • vomiting,
  • dilated pupils,
  • anxiety.

A person with hypoglycemia may thus at first glance resemble a drunk, but this is not the case. If a diabetic overlooks the initial signs of trouble, such as hunger, weakness and sweating, then he or she can very quickly get to the point where he or she can no longer help himself or herself and therefore cannot do without the intervention of those around him or her.

What to do in glycaemic sugar shock

In the first phase, you should eat some simple carbohydrates and after an hour, measure your blood sugar again.For example, juice or even a bag of sugar will help. Chocolate or dairy products, on the other hand, are not suitable. The fat contained in these foods slows down the absorption of carbohydrates significantly.

The same can be done if the diabetic is conscious but can no longer give himself the necessary food. The medicines that every patient should carry with them at all times should also help (in this case, do not be afraid to search their personal belongings). If, however, the diabetic is in the last stage of a diabetic attack and loses consciousness, then it is always necessary to place the patient in a stable position and call for medical help.

Sugar overload aka hyperglycaemic shock

If, on the other hand, the diabetic has an excessive intake of sugar (which most often happens, for example, at family parties or other special events), then the additional carbohydrate intake will, of course, do more harm. And how to recognize hyperglycemic shock?

Symptoms of hyperglycaemic shock

There are a few typical manifestations that should be kept in mind. These include:

  • dry skin,
  • frequent urination,
  • disordered consciousness,
  • acetone breath (can be confused with alcohol breath),
  • dehydration,
  • vomiting,
  • low blood pressure
  • and very severe general weakness.

The causes are similar to those of hypoglycemic shock. However, the management of this condition always belongs in the hands of professionals, so always call the emergency services.

Source: https://1t.cz/co-je-glykemicky-sok/

5/5 - (1 vote)

Leave a Reply

Your email address will not be published.